Benzodiazepine Overdose (Toxicity)
Benzodiazepines are a class of drugs frequently prescribed for the short-term management of anxiety.1 Benzodiazepines are considered central nervous system (CNS) depressants and include such commonly prescribed drugs as diazepam (Valium), and alprazolam (Xanax). Drugs in this class—often just called benzos—have a known potential for misuse and addiction and risk of fatal overdose, particularly when the drugs are taken with alcohol, opioids, and certain other substances.1,2
This page will help you understand the signs of a benzodiazepine overdose, what to do if someone overdoses, and the types of help that are available for benzodiazepine addiction.
If you suspect that someone is overdosing on benzodiazepines, call 911 immediately.
What are the Signs of a Benzo Overdose?
Benzodiazepine toxicity or overdose can occur when you take more of a drug than your body can handle. Symptoms of benzo overdose may include:1,2
- Slurred speech.
- Altered mental status.
- Problems with coordination and/or movement.
- Respiratory depression (at high doses).
- Sustained loss of consciousness or coma.
- Death (when benzos are used in combination with other respiratory depressing substances).
It is possible, though rare, to overdose on benzodiazepines alone.1 Benzos slow breathing and more often produce life-threatening overdose when taken in very high doses or when taken with other drugs that also cause respiratory depression, such as alcohol, opioids, or other sedatives.1,2 Unfortunately, this type of polysubstance use is common among those who use benzos.2 For example, data from 23 states show that more than 90% of all benzodiazepine-involved overdose deaths between January 2019 and June 2020 also involved either prescription or illicit opioids (e.g. heroin, fentanyl).2
What to do During a Benzo Overdose
If you believe someone is experiencing a benzodiazepine overdose, don’t wait. Call 911 right away.2 The operator can tell you what to do while you wait for emergency services to arrive.
Sometimes it’s very difficult to distinguish between benzo toxicity and opioid overdose. As mentioned above, most overdoses involving benzos also involved opioids. If you suspect that the person has also been using opioids or has taken a counterfeit pill that was cut with a toxic dose of opioids, call 911 and administer Narcan (naloxone) if it is available. Narcan won’t do anything to reverse an overdose of benzodiazepines, but it will not cause harm either. If the person has also used opioids, it could save their life.2,3,4
Good Samaritan Laws
Nevada, like many other states, has a Good Samaritan law that protects people who respond to an overdose. The Nevada Good Samaritan Drug Overdose Act provides protections for both the person experiencing an overdose and the people helping them, including those that administer naloxone.4 Those that respond by acting “in good faith and with reasonable care,” will NOT be arrested or prosecuted for:5,6
- Possessing illicit substances.
- Possessing drug paraphernalia.
- Underage drinking or possession of alcohol.
Get Help for Benzodiazepine Abuse
Benzodiazepine addiction can be effectively treated. Depending on several individual variables, rehab plans for benzodiazepine and other sedative use disorders may include one or more levels of care. When starting treatment for benzo addictions, many people begin their recovery with medical detox.5 This is because benzodiazepine withdrawal can be severely unpleasant, and potentially dangerous, if not managed appropriately.7
During detox, a doctor may first prescribe a long-acting benzodiazepine such as chlordiazepoxide (Librium) or clonazepam (Klonopin).7 These medications are used to help stabilize a patient by decreasing the severity of withdrawal symptoms and the likelihood of withdrawal complications such as seizures.7 Detox is a very important step for those at risk of significantly severe withdrawal and one that may be followed by additional forms of ongoing treatment that will focus more on helping to uncover and address the core issues underlying addiction.7
Inpatient or residential treatment options will have you temporarily live at a facility where you receive around-the-clock support and monitoring while participating in intensive programming (classes, meetings, and skills training) during the day.8
Outpatient treatment may be a good fit if you need a more flexible program and already have a strong, supportive network outside of treatment.8 For those for whom it is an appropriate treatment setting, an outpatient treatment program can provide the freedom to attend school, work, or take care of children while receiving treatment at regularly scheduled times.8
Several types of therapies for addiction can be incorporated into the treatment process, depending on your needs.8 Many rehab programs utilize behavioral therapies in both individual and group settings.8 Various behavioral therapy approaches, such as cognitive-behavioral therapy (CBT) and motivational interviewing, can be combined to help you stay motivated in your recovery, cope with high-stress situations, develop strategies to say no when faced with the choice to use benzos, learn how to communicate more effectively, and manage symptoms of anxiety to better prevent relapse and promote long-term recovery.8
Starting addiction treatment, in any capacity, is a significant step toward recovery. Whether you are looking for medical detox, inpatient, or outpatient programs, Desert Hope Treatment Center offers treatment options to fit your needs. Call to check whether your insurance covers treatment at our Las Vegas inpatient rehab facility or outpatient center by using the confidential .
American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.
While we are unable to respond to your feedback directly, we'll use this information to improve our online help.